As the powerful synthetic opioid fentanyl has spread across King County and the rest of the nation, it has become unfortunately common to encounter a person who may be experiencing an opioid overdose. Some people may have questions about what to do in that situation – how to give help, and whether it’s safe to do so. Some stories in the media have raised worries about whether people who come into close contact with someone experiencing a fentanyl overdose could get exposed to the drug while trying to help.
We asked Dr. Scott Phillips, Medical Toxicologist and Medical Director of the Washington Poison Center, to address some of those questions, and explain the science behind them.
Why is fentanyl so risky?
It’s risky for several reasons. The first is its potency. It’s about 100 times more powerful than morphine and many times more potent than heroin. And so, because of that high potency, tiny amounts can make a big difference. That makes it risky because you can’t be sure what you’re getting and how much of it you are getting. It’s also widely available. And I fear it’s the tip of the iceberg as we get to even more potent opioids down the road, which we’re already seeing. For example, Carfentanil is 10,000 times more potent than morphine.
As cases of fentanyl overdose have risen, there have occasionally been stories on social media or in the news media about first responders and other people trying to help who, in the act of aiding someone who’s overdosed, are exposed to a dangerous dose of fentanyl even if they weren’t using. Is that possible?
It’s doubtful that would occur, despite the dramatic reports. There have been many studies looking at this and even measuring fentanyl concentrations in people’s bloodstreams, and they have found that it doesn’t show up at any level that would be a problem. So, I think it’s a very low risk for people – essentially no risk – to the point where when I do CPR on patients, I use the usual precautions and do nothing different.
How could one get indirectly exposed to fentanyl from another person? Could you absorb it through the skin? Or through the air?
The risks are very low. When someone smokes fentanyl, most of the drug has been filtered out by the user before there is secondhand smoke. It doesn’t just sort of float around. Studies have looked at fentanyl concentrations in the bloodstream after someone has had secondhand fentanyl exposure from smoke. The levels are extremely low or not detectable. So, there’s no real risk for the everyday person being exposed to secondhand opioid smoke.
And fentanyl doesn’t absorb through the skin very well, so that’s not a significant risk. We recommend that you wash your hands with soap and water (not alcohol or sanitizer) if you get it on your skin.
Fentanyl and other opioid drugs are what we call very fat-soluble. They like to get inside cells, in tissues like the brain. If a person takes fentanyl, it will quickly be taken up by the brain, the liver, and other fatty tissues and not linger in the air.
Are there physical symptoms a person might experience after helping someone who has overdosed that could be interpreted as symptoms of exposure to the drug?
People are afraid of this stuff. It doesn’t matter if you’re a scientist, chemist, police officer or bystander, fear can be a reaction in response to situations. We’ve seen that often the symptoms people report aren’t characteristic of fentanyl intoxication. It might be a headache or lightheadedness. There is a known reaction called “nocebo,” when there isn’t a biological or physical reason for a response, but a person experiences symptoms. It could be a reaction to a stressful situation, but it’s doubtful that it would be fentanyl intoxication.
So, what would your message be to an ordinary person who is concerned about the idea of trying to give life-saving care to somebody who is having an overdose because they’re worried about being exposed to the drug?
I want people to know that fentanyl exposure is unlikely to spread to bystanders or responders. It’s safe to assist others who may have used fentanyl and are in distress. It’s safe to attend to them and take care of them. And of course, you should call first responders at 9-1-1 and call the Poison Center at 1-800-222-1222.
What should someone who’s not a medical professional do if they encounter someone who is overdosing or with someone who’s overdosing?
Number one, be prepared. Know the signs of opioid intoxication, but don’t wait for something to happen. Call 9-1-1, and let the experts do their jobs. That’s important because it may not be fentanyl. It may be other substances or a medical condition such as a heart attack requiring different medical interventions.
Get educated and have the overdose-reversing medication naloxone (also known as Narcan) available. I have naloxone — I got it from King County – on my desk, and I carry it with me in my first-aid kit in the car. You can also get trained in CPR. And, again, it’s important that people call first responders.
Can people call the Poison Center? Or is it better to call 9-1-1 instead?
They can call either. We encourage people to contact us [at 800-222-1222]. Some people may be afraid to call 9-1-1 because they’re concerned about the legal complications.
Even though they shouldn’t be afraid, right? Because we have a Good Samaritan Law, so if you seek medical assistance in a drug-related overdose, you can’t be prosecuted for drug possession.
That’s right. They can call the Washington Poison Center at 800-222-1222 or 9-1-1. The bottom line, just like with the questions about secondhand fentanyl exposure, is that it’s safe to try to help someone who is going through an overdose. And it could save their life.
Originally published April 5, 2022